CTLA 4-induced Splenomegaly and A Review of the Literature Pertaining to Autoimmune Complications of Therapy

November 2010 | Volume 9 | Issue 11 | Case Report | 1432 | Copyright © 2010

Navid Ezra BS, Natalie B. Goltche BS, Shahrad Hakimian BS, Arash Afari MD

Abstract

CTLA4-blocking antibodies induce tumor regression in a subset of patients with metastatic melanoma by optimizing T-cell activity to fight the malignant cells. In addition to therapeutic benefits, CTLA4 therapy may induce immune-related adverse events (irAE). Studies on CTLA4 knockout and other CTLA4 deficient mice have resulted in splenomegaly, lymphoproliferation and fatal multi-organ destruction. The authors present a case of a 68-year-old patient who has developed splenomegaly following CTLA4 therapy. CTLA4 therapy’s risks and benefits should be weighed carefully in the treatment of malignant melanoma. Larger prospective multi-center trials are needed to gauge the efficacy and complication rate of CTLA4 therapy. The authors propose that patients should get shortterm surveillance imaging (CT or PET/CT) to exclude the multiple abdominopelvic complications and quickly terminate therapy if clinically warranted. It is also necessary for clinicians to carefully monitor for the number of possible complications associated with this immunotherapy.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

Related Articles